MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH TORS BLADE "FK-WO TORS", ACC. TO WEINSTEIN-O'MALLEY, S, RIGHT; RETRACTOR, ENT

OLYMPUS WINTER & IBE GMBH TORS BLADE "FK-WO TORS", ACC. TO WEINSTEIN-O'MALLEY, S, RIGHT; RETRACTOR, ENT
Model Number WT645031
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Nerve Damage (1979); Pain (1994)
Date of Event 07/05/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The olympus representative reported on behalf of the customer that during the transoral robotic resection of a tumor on the base the tongue, the fk-wo tors retractor snapped while in the patient's mouth.The gag had been placed in the patient¿s mouth, and the blade snapped in half prior to the robot being docked and before the resection of the tongue base tumor started.The procedure was delayed about ten minutes as the device was replaced with a second fk retractor and the patient's anesthesia was extended the same amount of time.The tumor was successfully resected with a different fk retractor and there was no extended hospital stay.On inspection there was no damage to the patient's teeth, however post-operatively the patient complained of having pain.Additional treatment consisted of several reviews by the dentist and it was determined the patient has nerve root injury to the tooth.The device was inspected before use and there were no other devices involved.
 
Additional Manufacturer Narrative
The device has been returned for analysis and is pending evaluation.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was returned to olympus for inspection, and the customer¿s reported device defect was confirmed.The tors blade was broken in two along the laser weld.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 11 years since the subject device was manufactured.Based on the results of the investigation, the reported defect was likely caused by improper handling, more specifically from excessive force by the user.Olympus will continue to monitor field performance for this device.

Brand Name
TORS BLADE "FK-WO TORS", ACC. TO WEINSTEIN-O'MALLEY, S, RIGHT
Common Device Name
RETRACTOR, ENT
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg, hamburg 22045
GM  22045
Manufacturer (Section G)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17438337
Report Number9610773-2023-02091
Device Sequence Number15688907
Product Code KAL
UDI-Device Identifier04042761083287
UDI-Public04042761083287
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 11/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberWT645031
Device Lot Number05-12
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/25/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/06/2023
Supplement Date Received by Manufacturer10/27/2023
Initial Report FDA Received Date08/01/2023
Supplement Report FDA Received Date11/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/01/2012
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale